Coloring Dense Digraphs

Abstract

The chromatic number of a digraph D is the minimum number of acyclic subgraphs covering the vertex set of D. A tournament H is a hero if every H-free tournament T has chromatic number bounded by a function of H. Inspired by the celebrated Erdős-Hajnal conjecture, Berger et al. fully characterized the class of heroes in 2013. We extend this framework to dense digraphs: A digraph H is a superhero if every H-free digraph D has chromatic number bounded by a function of H and α(D), the independence number of the underlying graph of D. We prove here that a digraph is a superhero if and only if it is a hero, and hence characterize all superheroes. This answers a question of Aboulker, Charbit and Naserasr.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    P. Aboulker, P. Charbit and R. Naserasr: private communication.

  2. [2]

    E. Berger, K. Choromanski, M. Chudnovsky, J. Fox, M. Loebl, A. Scott, P. Seymour and S. Thomassé: Tournaments and colouring, Journal of Combinatorial Theory, Series B103 (2013), 1–20.

    MathSciNet  Article  Google Scholar 

  3. [3]

    D. Bokal, G. Fijavž, M. Juvan, P. M. Kayll and B. Mohar: The circular chromatic number of a digraph, Journal of Graph Theory46 (2004), 227–240.

    MathSciNet  Article  Google Scholar 

  4. [4]

    K. Choromanski, M. Chudnovsky and P. Seymour: Tournaments with nearlinear transitive subsets, Journal of Combinatorial Theory, Series B109 (2014), 228–249.

    MathSciNet  Article  Google Scholar 

  5. [5]

    M. Chudnovsky: The Erdős-Hajnal Conjecture - A Survey, Journal of Graph Theory75 (2014), 178–190.

    MathSciNet  Article  Google Scholar 

  6. [6]

    M. Chudnovsky, R. Kim, C.-H. Liu, P. Seymour and S. Thomassé: Domination in tournaments, Journal of Combinatorial Theory, Series B130 (2018), 98–113.

    MathSciNet  Article  Google Scholar 

  7. [7]

    A. Harutyunyan, T.-N. Le, S. Thomassé and H. Wu: Coloring tournaments: from local to global, arXiv preprint: arXiv:1702.01607.

  8. [8]

    A. Harutyunyan and C. McDiarmid: Large Acyclic sets in oriented graphs, unpublished note.

  9. [9]

    A. Harutyunyan and B. Mohar: Strengthened Brooks Theorem for digraphs of girth three, Electronic Journal of Combinatorics18 (2011).

  10. [10]

    A. Harutyunyan and B. Mohar: Gallai's Theorem for List Coloring of Digraphs, SIAM Journal on Discrete Mathematics25(1) (2011), 170–180.

    MathSciNet  Article  Google Scholar 

  11. [11]

    A. Harutyunyan and B. Mohar: Two results on the digraph chromatic number, Discrete Mathematics312(10) (2012), 1823–1826.

    MathSciNet  Article  Google Scholar 

  12. [12]

    P. Keevash, Z. Li, B. Mohar and B. Reed: Digraph girth via chromatic number, SIAM Journal on Discrete Mathematics27(2) (2013), 693–696.

    MathSciNet  Article  Google Scholar 

  13. [13]

    V. Neumann-Lara: The dichromatic number of a digraph, Journal of Combinatorial Theory, Series B33 (1982), 265–270.

    MathSciNet  Article  Google Scholar 

  14. [14]

    V. Stearns: The voting problem, American Mathematical Monthly66 (1959), 761–763.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ararat Harutyunyan.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Harutyunyan, A., Le, TN., Newman, A. et al. Coloring Dense Digraphs. Combinatorica 39, 1021–1053 (2019). https://doi.org/10.1007/s00493-019-3815-8

Download citation

Mathematics Subject Classification (2010)

  • 05C15